Metronidazole Induced Encephalopathy

Today, at morning report, Dr. Warshauer presented a fascinating case of suspected metronidazole induced encephalopathy. Metronidazole neurotoxicity is a rare condition and is typically diagnosed by exclusion. The pathophysiology is poorly understood but postulated to involve GABA receptor modulation or neurotoxic free radicals. Presenting signs and symptoms are variable and include cerebellar, cranial nerve and cerebral dysfunction. Characteristic MRI findings include “non-enhancing, hyper-intense lesions on T2-weighted and FLAIR images without evidence of mass effect.” These lesions are typically symmetrical, involve the cerebellum and resolve upon discontinuation of metronidazole. The condition generally reverses days to weeks following cessation of the drug. Although rare, this condition emphasizes the importance of recognizing polypharmacy and drug toxicity as important precipitants of altered mental status. Please see the following article for more information.